BRATTLEBORO - Medical centers across Vermont and New Hampshire received drugs from the Massachusetts company that has been linked to a national outbreak of fungal meningitis.
Ten medical centers in Vermont, and 32 in New Hampshire, received the drugs from New England Compounding Center since May 21, the date when the first batch of suspected steroids were shipped.
And while the centers on Tuesday's list received drugs other than the steroids blamed for the 23 deaths, and more than 300 reports of sickness, the medical providers are now scrambling to inform their patients and find out how many may have received the treatments.
The deaths have been linked to the steroid injections that were given to patients to relieve back pain, but the company recalled all of its products on Oct. 6.
The U.S. Food and Drug Administration on Tuesday issued an updated list of all of the medical providers who received any drug from the company between May 21 and Oct. 1. There were more than 3,000 customers from across the country on the list.
Brattleboro Memorial Hospital is in the process of informing about 200 of its patients that they received some of the recalled products. Other medical providers on the list include Cheshire Medical Center in Keene, N.H., Franklin Medical Center in Greenfield, Mass., Southwestern Vermont Medical Center in Bennington and Fletcher Allen Health Care in Burlington.
Grace Cottage Hospital in
But West River Family Dental in Townshend was one of the few small Vermont medical practices outside of larger medical centers that appeared on the updated FDA list Tuesday.
Dr. Jared Rediske, from West River Family Medical, said the office received a topical anesthetic gel from NECC that is only used for specific gum procedures.
Rediske said the office was only contacted Wednesday morning from the Vermont Department of Health and his staff was trying to determine how much of the recalled medicine they received after May 21, how much they have in the West Townshend office and how many patients most likely received the treatment.
He said there were probably only four or five that might have received the gel and he was going to contact the patients as he learns more.
Cheshire Medical, in Keene, notified its patients on Oct. 19, and according to a press release, 45 patients who received surgical joint procedures or a specific respiratory test were treated with drugs from the Massachusetts company.
Cheshire said it did not receive any of the tainted injectible steroid that is directly linked to the deaths and sickness.
Vermont Department of Health officials began notifying offices on the list Wednesday, and they are trying to keep track of how much of the recalled medicine is in offices across the state.
Susan Schoenfeld, the department's deputy state epidemiologist, said Vermont officials have been participating in daily conference calls conducted by federal regulators.
"We've been trying to monitor very carefully what's been going on," she said.
Schoenfeld noted that, early in the meningitis outbreak, the focus was on the specific medications that had been linked directly to illness.
"There was no immediate information or requirement from the company to do anything about other products," she said.
Since then, officials have been walking a fine line between "being proactive about notification" of patients while also ensuring that health-care providers and patients are receiving accurate, reliable information.
"Hospitals were making calls about how they did things and what order they did them in, so it's been an evolving situation," Schoenfeld said.
The FDA now is asking medical providers to contact all patients who have received any of the recalled medicine from the Massachusetts company.
Officials also are telling people to be aware of the early symptoms of meningitis which include fever, headache, stiff neck, nausea and vomiting, sensitivity to light and altered mental status.
"If they received a product like this, what's being looked for are signs of infection," Schoenfeld said, adding that any such symptoms "need to be evaluated by your doctor."
On Tuesday, the Centers for Disease Control and Prevention said patients are most likely to show symptoms of meningitis during the first 42 days after injection.
The CDC has been providing updated information to doctors who are treating patients who received the tainted injections.
Schoenfeld reiterated that there have been no reported illnesses in Vermont connected to the compounding center's medications. But she said officials are "trying to cast a broad net" because there is no guarantee that any of company's medications were safe.
"With that question in mind, we're going to be very cautious," she said.
Howard Weiss-Tisman can be reached at email@example.com or at 802-254-2311 ext. 279.
Staff writer Mike Faher contributed to this report and can be reached at firstname.lastname@example.org or 802-254-2311, ext. 275.